Alert archive / Nebraska / Red Flag Warnings in 2024
Red Flag Warning 8, NWS Cheyenne, WY
NWS Cheyenne, WY issued this red flag warning at Apr 4, 2024, 2:18 PM MDT for Banner County, Cheyenne County, Kimball County, Nebraska; Laramie County, Wyoming. It took effect at Apr 5, 2024, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 4, 2024, 2:18 PM MDT (20:18 UTC)
- In effect from
- Apr 5, 2024, 12:00 PM MDT
- Expired
- Apr 5, 2024, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Cheyenne County, NE, Kimball County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.3 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2038 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
508 WWUS85 KCYS 042018 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 218 PM MDT Thu Apr 4 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY AFTERNOON ACROSS EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE... NEZ437-WYZ430-431-051200- /O.NEW.KCYS.FW.W.0008.240405T1800Z-240406T0100Z/ Lodgepole Creek/Southern Nebraska Panhandle- Laramie Foothills and High Plains-Laramie East High Plains- 218 PM MDT Thu Apr 4 2024 ...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM MDT FRIDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 430, 431, AND 437... The National Weather Service in Cheyenne has issued a Red Flag Warning, which is in effect from noon to 7 PM MDT Friday. * AFFECTED AREA...Fire weather zone 437 in the southern Nebraska Panhandle, especially Kimball County. Fire weather zones 430 and 431 in Laramie County Wyoming. * WIND...South to southeast 15 to 20 mph gusting up to 35 mph. * HUMIDITY...Around 15 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
945 WWUS85 KCYS 050757 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 157 AM MDT Fri Apr 5 2024 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED FRIDAY AFTERNOON ACROSS EXTREME SOUTHEAST WYOMING AND THE SOUTHERN NEBRASKA PANHANDLE... NEZ437-WYZ430-431-060100- /O.CON.KCYS.FW.W.0008.240405T1800Z-240406T0100Z/ Lodgepole Creek/Southern Nebraska Panhandle- Laramie Foothills and High Plains-Laramie East High Plains- 157 AM MDT Fri Apr 5 2024 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 430, 431, AND 437... * AFFECTED AREA...Fire weather zone 437 in the southern Nebraska Panhandle, mainly Kimball County. Fire weather zones 430 and 431 in Laramie County Wyoming. * WIND...South to southeast 15 to 25 mph gusting 30 to 40 mph. * HUMIDITY...14 to 16 percent. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
558 WWUS85 KCYS 060035 RFWCYS URGENT - FIRE WEATHER MESSAGE National Weather Service Cheyenne WY 635 PM MDT Fri Apr 5 2024 ...RED FLAG WARNING EXPIRES ON TIME AT 7 PM THIS EVENING... NEZ437-WYZ430-431-060145- /O.EXP.KCYS.FW.W.0008.000000T0000Z-240406T0100Z/ Lodgepole Creek/Southern Nebraska Panhandle- Laramie Foothills and High Plains-Laramie East High Plains- 635 PM MDT Fri Apr 5 2024 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 430, 431, AND 437... Afternoon humidity has started to rebound early this evening and are expected to rise above critical levels by 7 PM. Therefore...the Red Flag Warnings will be allowed to expire on time at 7 PM this evening. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Apr 4, 11:51 AM MDT, 2 hours 27 minutes earlier. Its key messages:
- Elevated to near-critical fire weather concerns across portions of southeast Wyoming and western Nebraska Thursday and Friday afternoon due to warm temperatures, dry conditions, and gusty winds.
- Some thunderstorms are also possible Saturday afternoon in portions of the Nebraska panhandle.
- A potential winter storm may impact portions of southeast Wyoming on Saturday night into Sunday. Otherwise, much cooler temperatures and windy conditions can be expected.
Area forecast discussion, Apr 4, 11:51 AM MDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 1151 AM MDT Thu Apr 4 2024 .KEY MESSAGES... - Elevated to near-critical fire weather concerns across portions of southeast Wyoming and western Nebraska Thursday and Friday afternoon due to warm temperatures, dry conditions, and gusty winds. - Some thunderstorms are also possible Saturday afternoon in portions of the Nebraska panhandle. - A potential winter storm may impact portions of southeast Wyoming on Saturday night into Sunday. Otherwise, much cooler temperatures and windy conditions can be expected. && .SHORT TERM /THROUGH FRIDAY NIGHT/... Issued at 404 AM MDT Thu Apr 4 2024 As upper-level ridging persists across southeast Wyoming and western Nebraska, drier air and warmer temperatures will be the main story through Thursday. Thursday the ridge axis shifts further east elongated across the High Plains, increasing forecast high temperatures steadily into the 60s and 70s. In addition, a 700 mb jet makes its way into south- central Wyoming with wind gusts increasing through the day. NBM 75th percentile maximum wind gusts is showing values 40 to 50 MPH in south-central Wyoming. These strong wind gusts with the dry conditions contribute to the elevated fire weather concerns across portions of Carbon County. Thursday afternoon mid- to high- clouds will begin making their way into south- central Wyoming ahead of a low pressure system making its way onshore on the west coast. This cloud cover will limit how warm the temperatures increase to in south-central Wyoming, and in turn likely keep relative humidity values just above critical fire weather thresholds. Across the High Plains, the minimum relative humidity Thursday is forecast to be in the teens to low 20s, but wind gusts will be weaker, 15 to 25 MPH, leading to near-critical fire weather concerns. However, with the strong winds possible, precautions are still recommended concerning fire weather. Friday will bring more fire weather concerns as the stationary front previously positioned along the eastern edge of the Laramie Range ejects eastward as a warm front as the strong low pressure system approaches Wyoming. Due to this tightening of the pressure gradient along the Front Range, increasing wind gusts are expected. While the winds are expected to be stronger Friday, lingering cloud cover will likely keep relative humidity values just above critical fire weather thresholds. The more active weather begins to move in Friday afternoon to evening with a strong cold front moving into southeast Wyoming late Friday night. While a few showers and potentially a thunderstorm cannot be ruled out Friday evening, the heaviest precipitation will be along and behind the cold front passage. Current ensemble mean of onset timing is early Saturday morning west of the Laramie Range, then early to mid-Saturday morning across the High Plains, and late-Saturday morning to early afternoon in the Nebraska panhandle. Refer to the long term forecast discussion for more details. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Issued at 404 AM MDT Thu Apr 4 2024 Active weather expected in the Long Range portion of the forecast with another low confidence, but potentially high impact, Pacific storm system moving east and then northeast across the area Saturday and Sunday. Relatively high confidence that it will become very windy with widespread precipitation over southeast Wyoming and the eastern high plains into western Nebraska. However, models and ensemble guidance are indicating that the 700mb and 500mb storm track will hug the Wyoming/Nebraska/Colorado border once again which will likely lead to another complicated forecast with the high potential for rapidly changing conditions based on surface low pressure placement and eventual lee-side cyclogenesis. Snowlevels are also a huge question mark with the NAM and GFS showing a snowlevel spread of 4000 feet or larger in some areas (mainly western Nebraska). For Saturday, models show the leading shortwave ejecting northeast and forming a closed 500mb low across northeast Colorado. Impressive frontogenesis and lift with this leading shortwave as it stalls near the Colorado/Wyoming/Nebraska border on Saturday, and the 987mb surface low stalls while the system becomes vertically stacked/occluded early in its evolution. There looks like a good chance for some thunderstorms across the far eastern Wyoming plains and western Nebraska Saturday afternoon. Models are coming into a little better agreement with the placement of the 700mb and 500mb low, but the ECMWF is noticeably further north compared to the GFS. The GFS has been consistent and showing most of southeast Wyoming and the I-25 corridor in a persistent wrap-around/TROWAL like feature with widespread snowfall through most of Sunday. The other models and most of the ensemble members show the wrap around further north along the Pine Ridge and most of western Nebraska through the same period. The 00z ECMWF is also more progressive with the storm system compared to all the other models and shows a very sharp precipitation gradient just east of the I-25 corridor through Sunday afternoon. To make things even more complicated, snowlevels will likely linger near 3500 to 4000 feet across western Nebraska, at least for the second half of the system on Sunday, with the potential for a sharp gradient between all rain, rain/snow mix, and all snow for areas in and around Chadron, Scottsbluff, and Alliance. Further west, snowlevels to be low enough for all snow...but the position of the wrap around snow band is still questionable. Expect dynamic cooling to become a factor with this storm system, but currently unsure to what degree this will cool the the low levels of the atmosphere. Therefore, kept strong winds late Saturday through Sunday across most of the region due to rapid cyclogenesis and strong 700mb flow off the mountains. Did not go as high as most guidance, since precipitation loading and some variability in the position of the low will likely become a factor of the next 48 hours. Kept high POP (80 to 95 percent) Saturday night through Sunday across east central Wyoming, the mountains, and across most of western Nebraska...with POP trending slightly lower towards the I-80 corridor based on ensemble guidance and the 00z ECMWF. Again, there is going to be a large QPF/precipitation intensity gradient somewhere between the I-80 corridor towards the Nebraska border and the North Platte River valley, so POP and snowfall forecasts may change rapidly in these areas over the next 48 to 60 hours. For temperatures, used a blend of the 25th percentile of the NBM and both the GEFS/Euro ensemble guidance to account for the cooler temperatures in and near the wrap around precip band. Models show the cool and unsettled weather lingering into early next week with persistent northerly flow aloft and periods of rain/snow showers on the backside of the upper level low. The storm system is expected to remain across the northern plains and actually retrograde later westwards on Monday as it weakens. Therefore, kept temperatures below normal through Tuesday. A gradual, but slow, warming up is expected by the middle of next week with temperatures trending close to average for this time of the year by Wednesday and Thursday. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1145 AM MDT Thu Apr 4 2024 VFR conditions expected across area terminal through the forecast period. Gusty west to southwest winds continue this afternoon for terminals west of the Laramie Range, including KRWL. Farther east, southerly flow continues with strengthening winds this evening with LLJ development. As of now, have gusts 25-35 kt with stronger flow just off the surface. However, depending on the strength of low-level inversion tonight and if it develops, this could turn more into a LLWS concern. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...LEG LONG TERM...TJT AVIATION...MB
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 2:30 PM MDT | High Wind Watch | CYS | Box Butte, Cheyenne, Dawes, Kimball, Sioux | 25 hr |
| Apr 4, 2:31 PM MDT | Winter Storm Watch | CYS | Box Butte, Dawes, Sioux | 36 hr |
Nearby
Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.